New Mexico, 2011

Heavy Snow and High Wind in New Mexico, December 22 to 25, 2011

December 22 to 25, 2011 · NWS ABQ · 23 events in 22 counties and zones

A strong upper level low pressure system that slowly moved south over Arizona and then over southern New Mexico brought copious amounts of snow to the state. Some of the areas that were hit the hardest included the same areas that were blanketed by snow from the previous storm.

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong upper level low pressure system that slowly moved south over Arizona and then over southern New Mexico brought copious amounts of snow to the state. Some of the areas that were hit the hardest included the same areas that were blanketed by snow from the previous storm. However, this time, it was the southeast portion of the state, rather than the northeast portion of the state, that was hit hard. Another cold front moved down the plains and through the gaps of the central mountain chain on the 22nd, and snow quickly developed across the western two-thirds of the state. One to two feet of snow was common across the east slopes of the Sandia and Manzano Mountains as well as the west central and southwest mountains. As the low slowly moved east across southern portions of the state, snow was heaviest from the south central mountains eastward to the Texas state line. These areas saw between 6 and 12 inches of snow at lower elevations, while well over a foot of fresh snow was reported across the high terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 22, 3:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 22, 3:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
341 AM MST THU DEC 22 2011

.DISCUSSION...
TIME IS SHORT AS MANY ADJUSTMENTS HAD TO BE MADE WITH MODEL RUNS
CONTINUING TO SHIFT UPPER LOW FARTHER W TO A DEGREE WITH EACH NEW
RUN. PREV DY CREW HAD A MORE EASTERLY TRACK WITH THE SOUTHBOUND
LOW AS DEPICTED BY THE MODELS 12 TO 18 HOURS AGO. EVE SHIFT
SHIFTED HIGHER POPS AND ESPECIALLY QPF FARTHER TO W AS 00Z RUNS
INDICATED THAT WESTWARD SHIFT AS WELL. THEN ON THIS SHIFT A
FURTHER SHIFT TO WEST WAS WARRANTED BASED ON QUICK LOOK AT 06
RUN...PRIMARILY NAM...BUT AS THIS IS WRITTEN GFS ALSO SHOWS SLIGHT
SHIFT TO WEST AS WELL. SO NOW LOOKING AT MOST OF THE GREATER
QPF/SNOW AMOUNTS NEAR AND A LITTLE E OF THE DIVIDE...WHILE RAISING
POPS AND AMOUNTS SOME ALSO TO W OF DIVIDE AND DECREASING POPS AND
AMOUNTS SOME RIO GRANDE VALLEY ON E WITH EMPHASIS ON THE LOWERING TO
E OF CENTRAL MTN CHAIN. ALSO DROPPED POPS SOME MOST OF SE HALF OF
FCST AREA FOR THE 12Z TO 18Z PERIOD AND TO A LESSER DEGREE FOR SE
THIRD FOR 18Z TO 00Z PERIOD. WINDS TO REALLY HOWL INTO RIO GRANDE
VALLEY LATE AFTN INTO TONIGHT AT UPPER END OF WIND ADVISORY LEVEL
OR PERHAPS EVEN TO HIGH WIND WARNING LEVELS. LOOKING LIKE SOME
POTENTIAL FOR ANOTHER OVERTOPPING WIND EVENT...OVERTOPPING THE
SANDIAS AND MANZANOS. DID INCREASE WINDS SOME FOR THE CENTRAL
VALLEYS AND DAY CREW WILL WANT TO LOOK AT WHETHER EVEN STRONGER
OVERTOPPING SIGNAL SHOWS UP IN NEW MODELS. NONETHELESS A WINTER
STORM WARNING WAS MAINTAINED THERE PARTLY FOR THAT POTENTIAL OF
VERY STRONG WINDS. THIS MAY INCREASE SHADOWING EFFECT EVEN MORE.

AS FOR HAZARDS MADE A FEW CHANGES AND A FEW MORE WERE CONSIDERED.
MAIN 2 CHANGES WERE TO UPGRADE THE GLENWOOD ZONE...509...TO A
WINTER STORM WARNING AND THEN ALSO TO POSTPONE START OF WINTER
STORM WATCH TO 00Z THIS EVE FOR THE PLAINS ZONES TO THE S OF
INTERSTATE 40...THAT IS ZONES 535 THROUGH 538.

WITH STORM WINDING UP OVER THE SOUTHEAST FRIDAY NIGHT...MAINLY
EAST OF INTERSTATE 25 AND SOUTH OF INTERSTATE 40...AN ADDITIONAL
PLUG OF SNOW WILL OVERSPREAD THE EASTERN PLAINS HEADING INTO
SATURDAY MORNING. SNOWFALL SHOULD TAPER OFF AND END BY SATURDAY
NOON. SATURDAY TEMPERATURES WILL REMAIN WELL BELOW NORMAL...10 TO
15 DEGREES BELOW LATE DECEMBER NORMALS WILL BE COMMON.

HEADING INTO CHRISTMAS...STORM CENTER WILL LINGER OVER EXTREME
SOUTHEAST CORNER OF THE STATE AS RIDGE BUILDS EASTWARD FROM THE
CALIFORNIA COAST ACROSS THE CENTRAL ROCKIES TO THE CENTRAL PLAINS.
NORTH WINDS WILL RULE IN OVERALL DRY CONDITIONS LEADING INTO A
WARMING TREND BEGINNING ON CHRISTMAS DAY. NORTHWEST FLOW BUILDING
INTO THE STATE BEGINNING MONDAY...AND THIS BROAD DRY TREND WILL
PERSIST UNTIL AT LEAST MIDWEEK IN A CONTINUED WARM UP THAT WILL
BRING TEMPERATURES WITHIN A FEW DEGREES OF LATE DECEMBER NORMALS.

43/SHY

&&

.AVIATION...
WINTER STORM EXTENDING FROM UTAH TO THE CENTRAL ROCKIES MOVING
SOUTHWARD ACROSS NEW MEXICO OVER THE NEXT 36 HOURS. CIGS AND VIZ
FALLING TO MVFR AND IFR AS COLD FRONT SWEEPS TO THE WEST DURING THE
DAY TODAY...WITH GUSTS TO 45 KTS THROUGH CENTRAL MT CHAIN GAPS AND
ACROSS THE RIO GRANDE VALLEY AFTER 02Z THIS EVENING WITH CONDITIONS
CONTG THROUGH 12Z FRIDAY MORNING. SNOW GETTING STARTED THIS MORNING
OVER THE NORTHEAST...AND OVER THE CONTINENTAL DIVIDE TO THE WEST
WILL EXPAND RAPIDLY IN COVERAGE OVER THE CENTRAL AND WESTERN
PORTIONS OF NM AFTER 00Z THIS EVENING. WITH VIZ AND CIGS FALLING TO
IFR AND LIFR FOR AN EXTENDED PERIOD...SIGNIFICANT SNOW ACCUMULATIONS
POSSIBLE OVER THE WESTERN HALF OF THE STATE THROUGH 12Z FRIDAY
MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. SHY

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH TUESDAY OF NEXT WEEK.

MODELS...IN REASONABLE AGREEMENT THROUGH MIDWEEK NEXT WEEK. CLOSED
LOW OVER SALT LAKE ANCHORING TROUGH ACROSS THE CENTRAL ROCKIES TO
THE SIERRA NEVADA WILL SET UP OVER ARIZONA LATE TONIGHT TO BRING
NEXT WINTER STORM SOUTHWARD OVER NEW MEXICO AS COLD AIR PENETRATES
WESTWARD OUT OF THE CENTRAL PLAINS. STORM CENTER WILL DRIFT EAST
ACROSS THE SOUTHERN TIER OF NEW MEXICO THROUGH FRIDAY NIGHT AS
UPSTREAM RIDGE PENETRATES FROM EASTERN PACIFIC ACROSS THE
INTERMOUNTAIN REGION AND CENTRAL ROCKIES. RIDGE AXIS WILL REMAIN
POSITIVELY TILTED AND ASSUME HIGH OVER LOW REX BLOCK ORIENTATION
WITH COMPANION TROUGH FROM EAST TEXAS SOUTH AND WEST INTO THE GULF
OF CALIFORNIA. BLOCKING PATTERN WILL UNFOLD ON MONDAY...LEAVING NEW
MEXICO IN BROAD NORTHWEST FLOW THROUGH MIDWEEK NEXT WEEK. SYSTEMS
PROPAGATING THROUGH THE FLOW WILL MOVE FAST AND CLIP NORTHERN NEW
MEXICO EN ROUTE TO THE GULF COAST.

FOR TODAY...STORM CENTER MOVING TO NORTHEAST ARIZONA BY NOON
TODAY...AND INTO CENTRAL ARIZONA TONIGHT. 1018 MB SURFACE LOW OVER
NORTHERN CHIHUAHUA WILL WORK AGAINST 1040 MB SURFACE HIGH OVER
EASTERN COLORADO SUPPORTING VERY TIGHT SURFACE PRESSURE GRADIENT
SUPPORTING VERY WINDY EASTERLY FLOW THROUGH TONIGHT. SNOW GETTING
STARTED EARLY OVER THE NORTHEAST...AND OVER THE CONTINENTAL DIVIDE
TO THE WEST WITH RAPID EXPANSION TONIGHT. SNOW FOCUS WILL SPREAD
WIDELY OVER THE CENTRAL AND WESTERN SECTIONS OF THE STATE TONIGHT
WITH HEAVIEST ACCUMULATIONS ON EAST SLOPES OF THE CONTINENTAL
DIVIDE...AND THE JEMEZ MOUNTAINS. HUMIDITIES RUNNING IN THE 50S AND
60S PCT DURING THE DAY TODAY WITH EXCELLENT RECOVERIES OVERNIGHT AND
GENERALLY GOOD VENTILATION CONDITIONS WITH TEMPERATURES REMAINING 15
TO 20 DEGREES BELOW LATE DECEMBER NORMALS.

FOR FRIDAY...STORM CENTER SHIFTING FROM CENTRAL ARIZONA TO THE BOOT
HEEL BY FRIDAY NOON...AND THEN TO SOUTHEAST CORNER OF NEW MEXICO BY
LATE FRIDAY NIGHT. COLD AIR PLUNGED WELL SOUTH AND WEST OF THE STATE
WITH SNOW TAPERING OFF OVER THE SOUTHERN HALF DURING THE DAY AS
STORM CENTER DRIFTS OUT OF THE PICTURE. CONTINUED COLD PLUNGE...WITH
DAYTIME MAXIMUM TEMPERATURES MOVING TO 20 TO 30 DEGREES BELOW NORMAL
WITH SOME NEAR RECORD COLD POSSIBLE OVER THE EAST. HUMIDITIES
REMAINING IN THE 50S AND 60S PCT DURING THE DAY WITH GOOD TO
EXCELLENT RECOVERIES OVERNIGHT. DECREASED TRANSPORT WINDS AND
STRONGLY REDUCED MIXING HEIGHTS WILL SUPPORT BROAD DETERIORATION OF
VENTILATION CONDITIONS OVER THE NORTH AND NORTHEAST...WITH SOMEWHAT
BETTER CONDITIONS OVER THE CENTRAL AND SOUTH.

FOR SATURDAY...LAST OF THE LINGERING SHOWERS OVER THE SOUTHEAST
QUADRANT OF THE STATE WITH RIDGE BUILDING EASTWARD FROM CENTRAL
CALIFORNIA COAST ACROSS THE CENTRAL ROCKIES AND INTO THE CENTRAL
PLAINS...AND STORM CENTER EXITING EASTWARD INTO THE TEXAS PANHANDLE.
LOW LEVEL FLOW MOSTLY FROM THE DRY NORTH WITH SATURDAY MINIMUM
HUMIDITIES BROADLY IN THE 50S PCT WITH GENERALLY GOOD RECOVERIES
OVERNIGHT. TEMPERATURES REMAINING 15 TO 20 DEGREES BELOW
NORMAL...WITH OVERALL POOR VENTILATION CONDITIONS BUILDING IN WITH
VERY STABLE AIR MASS.

OUTLOOK...CHRISTMAS DAY THROUGH TUESDAY...DRY PATTERN SETTING UP AS
FLOW BECOMES INCREASINGLY UNIFORM AND INCREASINGLY NORTHWESTERLY
ACROSS NEW MEXICO. MINIMUM HUMIDITIES FALLING BACK INTO THE 30S AND
40S PCT EACH AFTERNOON WITH GOOD HUMIDITY RECOVERIES OVERNIGHT AND
BROADLY POOR VENTILATION CONDITIONS ALL THREE DAYS. GRADUAL WARMING
TREND WILL BRING TEMPERATURES FROM 5 TO 15 DEGREES BELOW NORMAL TO
WITHIN A HANDFUL DEGREES OF NORMAL BY TUESDAY.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  33  12  34   9 /  50  50   5   0
DULCE...........................  30  -1  30  -6 /  80  60  10   0
CUBA............................  33   8  31   3 /  80  90  30   0
GALLUP..........................  32  10  31   2 /  80  90  20   0
EL MORRO........................  30   7  25  -1 /  80  90  40   5
GRANTS..........................  32  11  26   1 /  80  90  40   5
QUEMADO.........................  36   9  28   5 /  80  90  30   5
GLENWOOD........................  46  21  37  15 /  40  90  40   0
CHAMA...........................  26  -7  27 -10 /  80  70  20   0
LOS ALAMOS......................  29  12  27   8 /  70  80  40   5
PECOS...........................  27   8  25   5 /  70  80  50  10
CERRO/QUESTA....................  22  -3  21  -7 /  80  50  20   5
RED RIVER.......................  20  -7  23  -9 /  80  70  20   5
ANGEL FIRE......................  22  -7  24  -7 /  80  70  30   5
TAOS............................  29   2  27  -4 /  70  50  20   5
MORA............................  25   3  24   5 /  80  80  40  10
ESPANOLA........................  34  14  32   8 /  70  70  30   5
SANTA FE........................  29  10  26   5 /  70  50  40  10
SANTA FE AIRPORT................  32  13  29   9 /  70  60  40  10
ALBUQUERQUE FOOTHILLS...........  36  17  30  13 /  30  30  50  10
ALBUQUERQUE HEIGHTS.............  37  21  31  15 /  30  30  50  10
ALBUQUERQUE VALLEY..............  39  16  33   9 /  30  50  50  10
ALBUQUERQUE WEST MESA...........  37  18  31  11 /  50  80  40   5
LOS LUNAS.......................  40  21  33  10 /  20  50  40  10
RIO RANCHO......................  37  21  32  14 /  50  60  40   5
SOCORRO.........................  42  22  31  12 /  50  80  70  10
SANDIA PARK/CEDAR CREST.........  34  15  30  10 /  60  80  50  10
TIJERAS.........................  36  17  31  11 /  60  70  50  10
MORIARTY/ESTANCIA...............  33  13  25   5 /  60  80  50  10
CLINES CORNERS..................  27  10  21   7 /  60  80  50  20
GRAN QUIVIRA....................  34  15  23  11 /  40  90  60  20
CARRIZOZO.......................  40  20  29  19 /  30  80  60  30
RUIDOSO.........................  36  15  24  17 /  30  70  80  40
CAPULIN.........................  22   1  26   5 /  80  60  10   5
RATON...........................  29   4  32   4 /  80  60  10   0
SPRINGER........................  28   9  28   8 /  80  60  20   5
LAS VEGAS.......................  25   6  26   7 /  70  70  40  10
CLAYTON.........................  26  10  29  15 /  50  40  20   5
ROY.............................  24  10  26  14 /  60  50  30  10
CONCHAS.........................  33  15  30  15 /  50  50  30  20
SANTA ROSA......................  33  15  27  15 /  50  50  40  20
TUCUMCARI.......................  32  16  29  17 /  50  40  30  30
CLOVIS..........................  35  16  27  18 /  30  40  30  30
PORTALES........................  38  18  29  19 /  20  30  40  30
FORT SUMNER.....................  38  19  29  19 /  30  40  30  30
ROSWELL.........................  45  25  31  18 /  10  50  60  20
PICACHO.........................  41  20  27  12 /  20  60  60  30
ELK.............................  41  18  26  12 /  20  70  90  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 PM MST FRIDAY FOR THE FOLLOWING
ZONES...NMZ502-504>515-519>526-528-529-539-540.

WINTER STORM WATCH FROM THIS AFTERNOON THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ535>538.

WINTER WEATHER ADVISORY UNTIL 11 PM MST FRIDAY FOR THE FOLLOWING
ZONES...NMZ501-503-516>518-527-530>534.

&&

43/SHY
Hazardous weather outlook, Dec 21, 6:32 AM MST, 22 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
632 AM MST WED DEC 21 2011

NMZ501>540-221300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
632 AM MST WED DEC 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FREEZING FOG WILL CONTINUE THIS MORNING ACROSS
CENTRAL AND WESTERN NEW MEXICO. AS A RESULT...SLICK SPOTS WILL
INCREASE ON ROADWAYS...MAKING MORNING COMMUTES HAZARDOUS.  THE FOG
WILL LIFT AND BECOME PATCHIER BY MID MORNING.

A WINTER STORM WILL APPROACH THE FOUR CORNERS FROM THE NORTHWEST
TONIGHT. ACCUMULATING SNOW WILL BEGIN BEFORE SUNRISE IN PARTS OF
THE NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW WILL SPREAD TO THE REMAINDER OF NORTHERN AND
CENTRAL NEW MEXICO THURSDAY AND THURSDAY NIGHT AS THE UPPER LEVEL
LOW PRESSURE SYSEM DROPS SOUTHWARD THROUGH EASTERN ARIZONA. THE
STORM WILL DRIVE A COLD FRONT SOUTHWARD THROUGH NEW MEXICO TONIGHT
AND THURSDAY. THIS FRONT WILL DELIVER BRISK NORTHEAST WINDS TO THE
PLAINS AND A POTENTIALLY STRONG EAST WIND BELOW CANYONS OPENING
INTO THE RIO GRANDE VALLEY THURSDAY NIGHT. ACCUMULATING SNOW WILL
BEGIN TO DIMINISH FROM THE NORTHWEST ON FRIDAY...AS THE CENTER OF
THE UPPER LEVEL LOW TRACKS SOUTHEASTWARD OVER SOUTHERN NEW MEXICO.
STORM TOTAL SNOW AMOUNTS MAY REACH AROUND A FOOT IN THE NORTHERN
AND CENTRAL MOUNTAINS...WITH SEVERAL INCHES ACROSS EASTERN NEW
MEXICO AND ESPECIALLY ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN. A FEW TO SEVERAL INCHES WILL BE POSSIBLE IN THE
CENTRAL AND WESTERN VALLEYS MAINLY EAST OF THE CONTINENTAL DIVIDE.
HIGH TEMPERATURES WILL VARY FROM AROUND 15 TO ALMOST 30 DEGREES
BELOW NORMAL ON FRIDAY...WITH READINGS STRUGGLING TO REACH THE
20S ACROSS NORTHEAST AND EAST CENTRAL PARTS OF THE STATE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Event by event

21 heavy snow, 1 high wind, 1 winter weather. Local standard time, as filed.

Heavy Snow, Northwest Highlands

When
December 22, 5:00 AM MST to December 23, 4:00 AM MST
Where
Northwest Highlands forecast zone
Reported by
Trained Spotter

Between 3 and 5 inches fell near and southwest of Cuba.

Heavy Snow, West Central Mountains

When
December 22, 5:00 AM MST to December 23, 1:00 PM MST
Where
West Central Mountains forecast zone
Reported by
Trained Spotter

Snow fell fast across the east slopes of the west central mountains. 12 to 18 inches of snow was reported in these areas.

Heavy Snow, West Central Highlands

When
December 22, 5:00 AM MST to December 23, 2:00 PM MST
Where
West Central Highlands forecast zone
Reported by
Trained Spotter

Snow fell fast across the west central highlands, including around Grants. Between 10 and 12 inches of fresh snow fell at Grants, which was just under what this area had received in the previous storm just a few days earlier. Up to two feet of snow was reported from Laguna Pueblo southward toward Alamo, while 14 inches of snow was reported in Cubero.

Heavy Snow, Southwest Mountains

When
December 22, 5:00 AM MST to December 23, 10:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
Trained Spotter

The east slopes of the southwest mountains were blanketed with 8 to 24 inches of new snow.

Heavy Snow, Jemez Mountains

When
December 22, 5:00 AM MST to December 23, 5:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
Public

The east slopes of the Jemez Mountains picked up more than a foot of new snow in some areas, including at Pajarito Ski Area, which received approximately 16 inches. Near Los Alamos, 8 inches of snow was reported.

Heavy Snow, Sandia/Manzano Mountains

When
December 22, 5:00 AM MST to December 23, 10:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Trained Spotter

Around 18 inches of snow fell across the Sandia and Manzano Mountains. This amount was reported at the Sandia Ski Area, Sedillo, near Manzano and just east of Tijeras.

Heavy Snow, Santa Fe Metro Area

When
December 22, 6:00 AM MST to December 23, 11:00 AM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Trained Spotter

Between 2 and 4 inches of snow fell across the area, though the heaviest amounts were near Cochiti Lake.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
December 22, 8:00 AM MST to December 23, 6:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

The Wesner Springs SNOTEL picked up another 8 inches of snow.

Heavy Snow, South Central Highlands

When
December 22, 9:00 AM MST to December 23, 10:00 PM MST
Where
South Central Highlands forecast zone
Reported by
Trained Spotter

Approximately 5 inches of snow fell near Corona.

Heavy Snow, South Central Mountains

When
December 22, 9:00 AM MST to December 24, 3:00 PM MST
Where
South Central Mountains forecast zone
Reported by
Trained Spotter

Between 12 and 16 inches of snow fell in and near Ruidoso, with over a foot and a half reported at Ski Apache.

Heavy Snow, Northeast Highlands

When
December 22, 9:00 AM MST to December 23, 11:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
Trained Spotter

Between 2 and 6 inches of snow fell across the northeast highlands.

Heavy Snow, West Central Plateau

When
December 22, 10:00 AM MST to December 23, 12:00 PM MST
Where
West Central Plateau forecast zone
Reported by
Trained Spotter

Near Fence Lake, approximately 6 inches of snow fell.

Heavy Snow, Estancia Valley

When
December 22, 12:00 PM MST to December 23, 10:00 PM MST
Where
Estancia Valley forecast zone
Reported by
Trained Spotter

Snowfall amounts were highly variable across the Estancia Valley. Around 4 inches of snow fell at Moriarty, but nearly 14 inches was reported at Estancia.

Heavy Snow, Central Highlands

When
December 22, 12:00 PM MST to December 23, 10:00 PM MST
Where
Central Highlands forecast zone
Reported by
Trained Spotter

Around 5 inches of snow fell just southeast of Clines Corners, but nearly 8 inches of snow fell at Duran.

Heavy Snow, Eastern Lincoln County

When
December 22, 1:00 PM MST to December 24, 3:00 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Trained Spotter

Six to 10 inches of snow fell across eastern Lincoln County.

Heavy Snow, Albuquerque Metro Area

When
December 22, 2:00 PM MST to December 23, 12:00 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Trained Spotter

Strong east winds prevented much of the city of Albuquerque from receiving appreciable snow. However, far western portions of the city, as well as portions of Rio Rancho, received 1 to 2 inches of snow. This small amount of snow wreaked havoc on roads in the area and numerous accidents were reported. The heaviest snow was reported around Belen and west of Double Eagle Airport, where approximately 4 inches of snow fell.

Heavy Snow, Lower Rio Grande Valley

When
December 22, 2:00 PM MST to December 23, 10:00 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Trained Spotter

Areas along and west of the Rio Grande were the hardest hit. Between 9 and 12 inches of new snow was reported around Socorro, while 5 inches was reported near San Acacia.

Heavy Snow, Southwest Chaves County

When
December 22, 4:00 PM MST to December 25, 12:00 AM MST
Where
Southwest Chaves County forecast zone
Reported by
Trained Spotter

Around 7 inches of snow fell northeast of Dunken, while about 16 inches of snow fell near Elk.

Heavy Snow, De Baca County

When
December 22, 5:00 PM MST to December 24, 3:00 PM MST
Where
De Baca County forecast zone
Reported by
Trained Spotter

Southern portions of De Baca County received between 5 and 8 inches of snow, while northern portions of the county received between 3 and 4.

Heavy Snow, Chaves County Plains

When
December 22, 5:00 PM MST to December 25, 5:00 AM MST
Where
Chaves County Plains forecast zone
Reported by
Trained Spotter

Between 9 and 12 inches of snow blanketed the Chaves County plains, including at Roswell, Hagerman and Elkins.

High Wind, Albuquerque Metro Area

When
December 22, 5:00 PM MST to 11:00 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
COOP Observer

East canyon winds blew through the gaps of the Sandia and Manzano Mountains with gusts near 70 mph around the Albuquerque Foothills and 75 mph at the mouth of Embudo Canyon. Because of the strong winds, these areas did not receive much snow.

Heavy Snow, Roosevelt County

When
December 22, 7:00 PM MST to December 25, 5:00 AM MST
Where
Roosevelt County forecast zone
Reported by
Trained Spotter

Snow amounts varied from 2 to 4 inches across northern portions of the county, including at Portales, to 10 to 12 inches of snow across the southern portions of the county, including at Milnesand and Elida.

Winter Weather, Curry County

When
December 25, 8:00 PM MST to 11:00 PM MST
Where
Curry County forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media

A 4-year old girl died after her family's SUV lost traction on an icy Highway 209 north of Clovis and overturned. The girl's mother and sister suffered minor injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Curry County2011-12-254FemaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352606, 352608, 352609, 352610, 352611, 352616, 352613, 352612, 352620, 352621, 352622, 352607, 352618, 352619, 352627, 352614, 352615, 352629, 352624, 352625, 352640, 352623, 352912.